This site is intended for health professionals only


Link found between antibiotic use and IBD



By Lilian Anekwe

The first suggestion of a strong association between antibiotic prescribing in children and the subsequent development of irritable bowel disease has come from an observational study from Denmark.

Researchers studied all Danish children born between 1995 to 2003 and compared data on their antibiotic prescriptions – time since use, type, number of courses used and age at use – and later diagnoses.

A statistical analysis showed – after adjusting for confounding variables – that the relative risk of IBD was 84% higher for antibiotic users than non-users. This association was strongest among children who had more than seven courses of antibiotics, increasing the risk by more than seven times, respectively, compared with non-users of antibiotics.

Study lead Dr Anders Hviid, an epidemiologist at the State Serum Institute in Copenhagen, said that antibiotics can alter the intestinal microflora and cause overgrowth of potentially pathogenic microorganisms that may trigger IBD in susceptible children.

He said: ‘Antibiotic use is common in childhood and its potential as an environmental risk factor for IBD warrants scrutiny. However causality cannot be inferred from our results and confounding by indication – in particular, prescribing of antibiotics to children with intestinal symptoms of as yet undiagnosed coeliac disease – should also be considered as a possible explanation.’

Gut, online 21 October

An observational study found a link between antibiotics and IBD An observational study found a link between antibiotics and IBD